Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 38, NWS Denver/Boulder, CO

May 7, 2003Adams County, Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 7, 2003, 3:36 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 3:36 PM MDT (21:36 UTC)
Expired
May 7, 2003, 4:15 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Arapahoe County, CO

The radar

The Denver radar (KFTG), 53 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WUUS55 KBOU 072136
SVRBOU
COC001-005-072215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
336 PM MDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ADAMS COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 415 PM MDT

* AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTH OF LEADER...OR ABOUT 37 MILES
  NORTHWEST OF LIMON...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...LEADER
AND SHAMROCK.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3999 10406 3967 10409 3967 10372 3999 10372

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:50 PM MDT, 46 minutes earlier.

Area forecast discussion, May 7, 2:50 PM MDT, 46 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT WED MAY 7 2003

SHORT TERM DISCUSSION...MDLS MOVE SHT WV UPR TROF ACRS CNTRL RCKYS
TNGT.  STG UPWRD Q-G FORCING ALL NGT WITH SYS.  GUD LAPSE RATES AND
THETA E RDG IN ADV OF SYS THIS EVE OVR PLAINS.  LO LVL JET ON NERN
PLAINS WILL PROVIDE ADEQUATE SHEAR FOR ISOLD SUPERCELLS WITH PSBL
TORNADOES ALTHO WITH LO FRZG LVL HAIL WILL BE THE BIGGEST SVR TSTM
THREAT.  WILL KEEP PCPN GOING ON PLAINS THRU THE NGT.  DWNSLP WNDS
WILL DVLP ALG ERN SLPS LATE TNGT AND END PCPN BUT SUM UPSLP OVR NERN
CORNER WILL PRODUCE STRATUS AND AREAS OF FOG ARND SNRS. AMS WILL
STABILIZE ON THU WITH SHT WV UPR RDG BLDG OVR CNTRL RCKYS. FCST
CAPES ONLY RANGE FM 70-115J/KG SO WILL KEEP ISOLD TSTMS IN
AFTN.  LTL CHNG IN TEMPS ALF...SO LTL CHNG IN SFC TEMPS.  WILL
GENLY COMPROMISE AMONGST MOS TEMP GDNC.
GARD...WFO BOULDER

LONG TERM DISCUSSION...ON THURSDAY NIGHT A SHORT WAVE RIDGE WL BE
OVER THE AREA AS TROF EXITS THE STATE.  COLD FRONT ASSOCIATED WITH
THE TROF WILL SLIP THROUGH ERN CO AFT 03Z FRIDAY...WITH WEAK SFC
HIGH PRESSURE OVER NERN CO. WEAK UPSLOPE MAY ALSO FOR ISOLD RAIN
SHOWERS OR SOME DRIZZLE LATE THURSDAY NIGHT AND FRIDAY MORNING. ON
FRIDAY...A MODERATE TO STG SWLY FLOW ALF WL BE OVER CO AS THE NEXT
SYSTEM DROPS INTO CENTRAL NEVADA. BY LATE IN THE DAY HOWEVER SFC
WNDS WL SWITCH FM NLY TO ESELY AS SFC LOW STARTS TO FORM OVR SERN
CO...SO THERE COULD BE ANOTHER DENVER CYCONE SETUP LATE IN THE DAY.
IF THIS OCCURS THEN SCT TS WL AGAIN BE ON THE PLATTER FOR FRIDAY
AFTN/EVNG.  SHOWERS WL CONTINUE OVERNIGHT AS QG ASCENT INCREASES FM
THE WEST AHD OF THE NEXT SYSTEM. LATEST GFS/ETA SWING THE STRONGEST
DYNAMICS ASSOCIATED WITH THE NEXT TROF ACRS CO LATE FRIDAY NIGHT
INTO SATURDAY. CLOSED SYSTEM WL BE CENTERED OVR CENTRAL CO BY 12Z
SATURDAY. SYSTEM HAS GOOD DYNAMICS BUT TIMING MAY STILL BE AN ISSUE
AS THIS SYSTEM WILL BE CLOSED OVR NV ON FRIDAY. FOR THIS REASON...WL
KEEP A CHC GOING FOR THAT TIME FRAME. IF TIMING RMNS ON TRACK
HOWEVER THAN LATER SHIFTS WL NEED TO BUMP POPS UP FOR FRIDAY NIGHT
AND SATURDAY.  ETA SOUNDING FOR DEN IS COMPLETELY SATURATED BY
SATURDAY AFTN. THE REST OF THE FCST RMNS UNSETTLED AS WELL. ZONAL
FLOW WL BE OVER CO SUNDAY WITH SOME TROFINESS STILL LINGERING OVER
THE WEST.  LATEST GFS INDICATES ANOTHER SHORT WAVE EMBEDDED IN THE
FLOW OVER CO SUNDAY....SO WL KEEP A CHC OF SHOWERS AND TS THRU THE
WEEKEND.  PATTERN RMNS UNSETTLED GOING INTO NEXT WEEK AS GFS
INDICATES YET ANOTHER SYSTEM DROPPING INTO CO TUE INTO WED. FOR NOW
WL MAINTAIN SLGT CHC FOR THE REST OF THE FCST PERIOD. COOPER

.DEN...NONE
Hazardous weather outlook, May 7, 11:00 AM MDT, 4 hours 36 minutes before
COZ030>051-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
AND EASTERN SLOPES AND SPREAD TO THE EAST ACROSS THE URBAN CORRIDOR
AND NORTHEASTERN PLAINS DURING THIS AFTERNOON AND EVENING.  A FEW
OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
ALONG WITH A POSSIBLE TORNADO.

AN UPPER LEVEL TROUGH MOVING ACROSS THE CENTRAL ROCKY MOUNTAINS
THIS AFTERNOON AND NIGHT WILL PROVIDE ADEQUATE INSTABILITY FOR
MODERATE TO STRONG THUNDERSTORM DEVELOPMENT.  WITH A LOW FREEZING
LEVEL LARGE HAIL WILL BE THE MOST LIKELY THREAT...BUT ADEQUATE
WIND SHEAR WILL BE PRESENT FOR SUPERCELL DEVELOPMENT AND POSSIBLE
TORNADO FORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

UNSETTLED WEATHER WILL CONTINUE THROUGH THE PERIOD AS A SERIES OF
WEATHER DISTURBANCES MOVE ACROSS THE STATE.  THERE WILL BE A CHANCE
OF SHOWERS AND THUNDERSTORMS EACH DAY...WITH SNOW SHOWERS POSSIBLE
IN THE HIGHER MOUNTAINS.  THE CHANCE OF SHOWERS APPEARS TO BE
GREATEST FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

GARD/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:39 PM MDTTornado WarningBOUArapahoe51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.